Alert archive / Connecticut / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 84, NWS Boston/Norton, MA

July 16, 2010Hampden County, Massachusetts; Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 16, 2010, 7:18 PM EDT for Hampden County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2010, 7:18 PM EDT (23:18 UTC)
Expired
Jul 16, 2010, 8:00 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Brookhaven radar (KOKX), 120 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:40 PM EDTTSTM WND DMGWindsor Locks, CTTREES DOWN AT THE INTERSECTION OF ROUTE 75 AND INTERSTATE 91.
Jul 16, 7:45 PM EDTTSTM WND DMGWindsor, CTONE TO TWO FOOT DIAMETER LIMBS DOWN ON ROUTE 159. SEVERAL LARGE TREES AND WIRES DOWN ON PALISADO AVENUE. SEVERAL 16-18 INCH DIAMETER TREES DOWN ON HAYDEN STATION ROAD INCLUDING ONE TREE ON A HOUSE.
Jul 16, 7:52 PM EDTTSTM WND DMGEnfield, CT6 INCH DIAMETER LIMBS DOWN IN THE HAZARDVILLE SECTION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS51 KBOX 162318
SVRBOX
CTC003-013-MAC013-170000-
/O.NEW.KBOX.SV.W.0084.100716T2318Z-100717T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
718 PM EDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARTFORD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITY OF WINDSOR LOCKS...
  NORTHWESTERN TOLLAND COUNTY IN NORTHERN CONNECTICUT...
  SOUTHERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 800 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM GRANVILLE TO 9 MILES WEST OF SIMSBURY...OR
  ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF WINDSOR LOCKS TO
  7 MILES EAST OF TORRINGTON...AND WAS MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...GRANBY...EAST GRANBY...
  AGAWAM...SUFFIELD...LONGMEADOW...BLOOMFIELD...EAST LONGMEADOW...
  ENFIELD...WINDSOR...EAST WINDSOR...SOUTH WINDSOR...HAMPDEN...SOMERS
  AND ELLINGTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL
AS DEADLY LIGHTNING AND TORRENTIAL RAIN. GET TO SAFE SHELTER NOW...
INSIDE A STURDY BUILDING OR IN A VEHICLE. DO NOT SEEK SHELTER UNDER
TREES. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER AND AVOID
FLOODED ROADS.

&&

LAT...LON 4210 7291 4209 7220 4178 7257 4183 7294
      4185 7297 4189 7296 4190 7294 4190 7292
      4197 7289 4196 7300 4197 7301
TIME...MOT...LOC 2319Z 274DEG 32KT 4204 7278 4185 7294

$$
EKSTER
2 follow-up statements
783 
WWUS51 KBOX 162346
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
746 PM EDT FRI JUL 16 2010

CTC003-013-MAC013-170000-
/O.CON.KBOX.SV.W.0084.000000T0000Z-100717T0000Z/
TOLLAND CT-HARTFORD CT-HAMPDEN MA-
746 PM EDT FRI JUL 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN HAMPDEN...NORTHERN HARTFORD AND NORTHWESTERN TOLLAND
COUNTIES...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LONGMEADOW TO BLOOMFIELD...
OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SPRINGFIELD TO
WEST HARTFORD...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
LONGMEADOW...ENFIELD...WINDSOR...EAST WINDSOR...SOUTH WINDSOR...
HAMPDEN...SOMERS...ROCKVILLE AND ELLINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4183 7293 4198 7278 4209 7271 4209 7220
      4178 7257
TIME...MOT...LOC 2347Z 275DEG 29KT 4203 7255 4184 7271

$$
MLE
437 
WWUS51 KBOX 162355
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
755 PM EDT FRI JUL 16 2010

CTC003-013-MAC013-170005-
/O.EXP.KBOX.SV.W.0084.000000T0000Z-100717T0000Z/
TOLLAND CT-HARTFORD CT-HAMPDEN MA-
755 PM EDT FRI JUL 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMPDEN...
NORTHERN HARTFORD AND NORTHWESTERN TOLLAND COUNTIES WILL EXPIRE AT
800 PM EDT...

LAT...LON 4183 7293 4198 7278 4209 7271 4209 7220
      4178 7257
TIME...MOT...LOC 2355Z 275DEG 29KT 4202 7246 4183 7262

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:31 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 16, 5:31 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
531 PM EDT FRI JUL 16 2010

.SYNOPSIS...
HOT AND HUMID WEATHER WILL BE IN PLACE THROUGH THE WEEKEND WITH
SCATTERED THUNDERSTORMS...WHICH ARE MORE LIKELY TO OCCUR EARLY
TONIGHT AND AGAIN SUNDAY NIGHT AND MONDAY. IT SHOULD TURN A LITTLE
LESS HUMID NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FORECASTS HAVE BEEN UPDATED TO ADJUST POPS THROUGH EARLY TONIGHT.
LATEST RADAR LOOP SHOWS LEADING EDGE OF SHOWERS/STORMS ENTERING
WESTERN NEW ENGLAND LATE THIS AFTERNOON. MODELS SHOW WEAKENING AS
STORMS HEAD FARTHER E EARLY THIS EVENING...AS THEY SHOW STORMS
ACROSS PA/SE NY BECOMING DOMINANT ACTIVITY. THIS MAKES SENSE GIVEN
INSTABILITY AXIS EXTENDING FROM NJ INTO NYC AND CT WHERE SB CAPES
ARE AS HIGH AS 2000-3000 J/KG.

MAIN SEVERE THREAT WILL BE FROM BERKSHIRES TO CT VALLEY AND
POSSIBLY WORCESTER HILLS THROUGH 8 PM OR SO...WITH WIND DAMAGE
MAIN HAZARD. LOOKS LIKE WEAKENING ACTIVITY AT BEST ACROSS RI AND
EASTERN MA LATER THIS EVENING.

LOW CLOUDS MAY AFFECT THE SOUTH COAST/CAPE/ISLANDS AGAIN TONIGHT.
HOWEVER...DO NOT EXPECT THESE LOW CLOUDS TO MAKE IT MUCH FURTHER
NORTHWEST THAN THAT AS THE BOUNDARY LAYER WINDS WILL BE SOUTHWEST
TONIGHT. WE STILL MAY SEE SOME PATCHY GROUND FOG FOR A FEW HOURS
IN THE TYPICALLY PRONE LOCATIONS. IT WILL REMAIN MUGGY TONIGHT
WITH LOWS RANGING FROM THE MID TO UPPER 60S ACROSS THE
INTERIOR...AND BETWEEN 70 AND 75 ACROSS THE COASTAL PLAIN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...
PARTLY TO MOSTLY SUNNY SKIES AND 850 MB TEMPERATURES WARMING TO
BETWEEN +17C AND +18C WILL MAKE FOR A HOT DAY.  SOUTHWEST WINDS AND
EXCELLENT MIXING WILL RESULT IN HIGH TEMPERATURES IN THE LOWER TO
MIDDLE 90S ACROSS MUCH OF THE REGION...ALTHOUGH IT WILL BE COOLER ON
THE CAPE/ISLANDS WITH A MARINE INFLUENCE.  HEAT INDICES WILL BE WELL
UP INTO THE 90S...BUT LOWERING DEWPOINTS SHOULD KEEP THINGS JUST
BELOW HEAT ADVISORY THRESHOLDS.

SATURDAY NIGHT...
STRONG SURFACE HEATING AND A BIT OF COOLING ALOFT MAY BE ENOUGH TO
TRIGGER A FEW ISOLATED SHOWERS/THUNDERSTORMS TO THE NORTH AND WEST
OF OUR REGION LATE SATURDAY AFTERNOON/EVENING.  ITS POSSIBLE THAT A
FEW OF THESE SHOWERS AND THUNDERSTORMS WORK INTO OUR REGION SATURDAY
EVENING.  AREAL COVERAGE SHOULD BE RATHER LIMITED WITH THE BEST
CHANCE IN OUR NORTHERN/WESTERN ZONES.  FOR NOW WILL JUST RUN WITH
SOME 20 TO 30 POPS TO COVER THIS POTENTIAL.

IF A COUPLE OF SHOWERS/STORMS DO MAKE IT INTO SOUTHERN NEW ENGLAND
THEY SHOULD EXIT THE REGION BY OR SHORTLY AFTER MIDNIGHT.  LOWS
SHOULD RANGE FROM THE 60S ACROSS THE INTERIOR...TO THE LOWER 70S
ALONG THE COASTAL PLAIN.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
 * VERY WARM BUT SLIGHTLY LESS HUMID NEXT WEEK
 * BEST CHANCE OF SHOWERS/STORMS SUN NIGHT-MON AND TUE NIGHT/EARLY WED

DETAILS...
ZONAL FLOW EXPECTED TO PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK WHICH WILL MAINTAIN VERY WARM TEMPERATURES. THIS SHOULD ALSO
KEEP MORE TROPICAL AIR /70+ DEWPOINTS/ CONFINED S OF NEW ENGLAND
RESULTING IN SOMEWHAT MORE COMFORTABLE HUMIDITY. HOWEVER BY END OF
WEEK LOW LEVEL FLOW TURNS MORE SOUTHERLY...SO WE COULD BE BACK
INTO HIGHER HUMIDITY BY DAY 7.

STILL LOOKING AT A PATTERN FEATURING SEVERAL WEAK FRONTAL PASSAGES...
NONE OF WHICH IS EXPECTED TO BRING SIGNIFICANT COOLING. LEANED
TOWARD ENSEMBLES /06Z GEFS/ FOR TIMING OF PRECIPITATION SINCE
THERE IS A LOT OF VARIABILITY AMONG OPERATIONAL MODELS. THIS SUGGESTS
SUN NIGHT AND ESPECIALLY MON...BEFORE NEXT FRONT PUSHES THROUGH
TUE NIGHT AND EARLY WED. THEREAFTER IT LOOKS LIKE FEW DAYS OF DRY
WEATHER AS SYSTEMS ARE SUPPRESSED TO OUR S AND WEAK HIGH PRESSURE
IS ABLE TO DOMINATE. ANOTHER FRONT TRIES TO APPROACH FRI BUT WE DO
NOT HAVE ENOUGH CONFIDENCE TO GO HIGHER THAN SLIGHT CHANCE AT THIS
TIME.

OVERALL SEVERE THREAT LOOKS MINIMAL EARLY NEXT WEEK DUE TO WEAK
WIND FIELDS ALOFT. PRECIPITABLE WATER VALUES ARE RESPECTABLE
/AROUND 1.5 INCHES/ BUT NOT NEARLY AS HIGH AS THEY HAVE BEEN IN
THE PAST WEEK. SO WE FAVOR POTENTIAL FOR STRONG OR PERHAPS
ISOLATED SEVERE STORMS IN THIS PATTERN WITH LOCALLY HEAVY RAINFALL.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
TONIGHT...
MAINLY VFR CONDITIONS LATE THIS AFTERNOON ALTHOUGH ONE BATCH OF LOW
CLOUDS WAS AFFECTING THE CAPE/ISLANDS BRINGING MVFR-IFR CONDITIONS.

SCTD TSTMS MAY BRING BRIEF MVFR-IFR CONDITIONS ACROSS MAINLY
INTERIOR SOUTHERN NEW ENGLAND THIS EVENING. MAIN TIME FRAME FOR
TSTMS IS 00Z-02Z BAF/BDL AND 01Z-03Z ORH/MHT. LITTLE OR NO CHANCE
OF TSTMS AT OTHER TAF SITES.

LOW CLOUDS MAY CONTINUE TO AFFECT THE SOUTH COAST/CAPE/ISLAND
TONIGHT.  HOWEVER...SOUTHWEST WINDS SHOULD PREVENT THEM FROM GETTING
MUCH FURTHER NORTHWEST.  HOWEVER...STILL MAY SEE SOME LOCAL MVFR-IFR
CONDITIONS IN PATCHY GROUND FOG ACROSS THE TYPICALLY PRONE LOCATIONS.

KBOS TERMINAL...MEDIUM TO HIGH CONFIDENCE FOR VFR. ISOLD TSTM
POSSIBLE 02Z-04Z BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN TAF. MAY
ALSO SEE BRIEF MVFR IN HZ OVERNIGHT.

SATURDAY...
HIGH CONFIDENCE IN VFR CONDITIONS ACROSS MOST OF THE REGION.  LOW
CLOUDS/FOG PATCHES ACROSS THE CAPE/ISLANDS SHOULD DISSIPATE BY LATE
MORNING.

SATURDAY NIGHT...
MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.  A FEW ISOLATED
THUNDERSTORMS MAY RESULT IN BRIEFLY LOWER CONDITIONS DURING THE
EVENING.  THERE MAY ALSO BE A TOUCH OF PATCHY GROUND FOG IN THE
TYPICALLY PRONE LOCATIONS LATE.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUN NIGHT AND MON...MEDIUM CONFIDENCE. MVFR IN SCTD SHRA/TS. IFR
POSSIBLE NEAR S COAST IN LOW CLOUDS/FOG.
TUE...MEDIUM CONFIDENCE. VFR...BUT MVFR POSSIBLE LATE IN SCTD SHRA/TS.
WED...MEDIUM CONFIDENCE. IMPROVING TO VFR BY AFTERNOON.

&&

.MARINE...
THE BERMUDA HIGH WILL CONTINUE TO RESULT IN SOUTHWEST WINDS TONIGHT
THROUGH SATURDAY NIGHT.  WNA MODEL TENDS TO BE OVERDONE IN THESE
SITUATIONS...BUT HAS BEEN A BIT BETTER AS OF LATE.  THEREFORE...WILL
CONTINUE THE POTENTIAL FOR MARGINAL 5 FOOT SEAS ACROSS OUR SOUTHERN
WATERS TONIGHT AND AT TIMES SATURDAY/SATURDAY NIGHT WITH THE LONG
SOUTHWEST FETCH.  AS FOR WINDS...THEY SHOULD GENERALLY REMAIN BELOW
SCA THRESHOLDS.  HOWEVER...NEAR SHORE SOUTHWEST WIND GUSTS IN THE 20
TO 25 KNOT RANGE ARE POSSIBLE DURING THE AFTERNOON/EARLY EVENING
HOURS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY

PERSISTENT SW FLOW WILL BRING SEAS TO SCA ON S COASTAL WATERS
THROUGH PERIOD. MODEL GUIDANCE SUGGESTS SEAS PEAK NEAR 7 FT S OF
MARTHAS VINEYARD AND NANTUCKET EARLY IN WEEK.

APPROACHING COLD FRONT MON SHOULD BRING 25KT GUSTS TO AT LEAST
NEAR SHORE WATERS BEFORE WINDS DIMINISH MON NIGHT. OTHERWISE WINDS
EXPECTED TO REMAIN BELOW SCA THROUGH PERIOD.

POTENTIAL FOR LATE NIGHT AND EARLY MORNING DENSE FOG NEAR S
COAST...ESPECIALLY SUN NIGHT/MON. BEST CHANCES FOR THUNDER APPEAR
TO BE SUN NIGHT/MON AND AGAIN TUE NIGHT/EARLY WED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT
     SATURDAY FOR ANZ235-254>256.

&&

SYNOPSIS...FRANK/JWD
NEAR TERM...FRANK/JWD
SHORT TERM...FRANK
LONG TERM...JWD
AVIATION...FRANK/JWD
MARINE...FRANK/JWD
Hazardous weather outlook, Jul 16, 3:43 PM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT FRI JUL 16 2010

MAZ002>024-026-NHZ011-012-015-RIZ001>008-171945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
343 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN CONNECTICUT
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE
ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY THUNDERSTORM THAT
DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY RESULT IN ISOLATED
POCKETS OF URBAN AND POOR DRAINAGE STREET FLOODING.

ANY THUNDERSTORMS THAT DEVELOP ACROSS INTERIOR SOUTHERN NEW
ENGLAND SHOULD WEAKEN AS THEY WORK TOWARDS THE COASTAL PLAIN LATER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-171945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
343 PM EDT FRI JUL 16 2010

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ACROSS
SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN
CONNECTICUT THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
AND PRODUCE ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY
RESULT IN ISOLATED POCKETS OF URBAN AND POOR DRAINAGE STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-171945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
343 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY THE WATERS NORTH OF PLYMOUTH
MASSACHUSETTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK

In the hours before

Special weather statement, Jul 16, 5:49 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
549 PM EDT FRI JUL 16 2010

MAZ002>004-008-010-162215-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
549 PM EDT FRI JUL 16 2010

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 2 MILES EAST OF ASHFIELD TO
CUMMINGTON...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GREENFIELD TO 15 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT
25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...CONWAY...GOSHEN...DEERFIELD...
  MONTAGUE...WHATELY...WENDELL...SUNDERLAND...NEW SALEM AND LEVERETT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4249 7294 4258 7272 4255 7219 4239 7257
      4244 7293

BELK
Special weather statement, Jul 16, 5:58 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
558 PM EDT FRI JUL 16 2010

MAZ003-004-026-NHZ011-015-162230-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
558 PM EDT FRI JUL 16 2010

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 2 MILES
NORTHEAST OF ROYALSTON...OR ABOUT 10 MILES SOUTHWEST OF JAFFREY...
MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WINCHENDON...RINDGE...NEW
  IPSWICH...GREENVILLE...FITCHBURG...ASHBY AND ASHBURNHAM.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4280 7178 4258 7181 4263 7229 4281 7227

BELK
Special weather statement, Jul 16, 6:13 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
613 PM EDT FRI JUL 16 2010

MAZ002>004-008>011-026-NHZ011-162300-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
613 PM EDT FRI JUL 16 2010

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF WARWICK TO 2 MILES
NORTH OF LEVERETT TO 4 MILES NORTH OF WESTHAMPTON...OR ALONG A LINE
EXTENDING FROM 15 MILES EAST OF GREENFIELD TO 7 MILES NORTH OF
AMHERST TO 6 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WESTHAMPTON...LEVERETT...
  ORANGE...HATFIELD...NORTHAMPTON...SHUTESBURY...ROYALSTON...NEW
  SALEM...ATHOL...HADLEY...AMHERST...PELHAM...SOUTH HADLEY...
  PHILLIPSTON...WINCHENDON...PETERSHAM...GRANBY...TEMPLETON...
  GARDNER...WESTMINSTER...HUBBARDSTON...HARDWICK...FITCHBURG...
  BELCHERTOWN...BARRE AND ASHBURNHAM.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4263 7172 4238 7198 4222 7238 4234 7300
      4250 7260 4275 7234

BELK
Local storm report, Jul 16, 6:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
624 PM EDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     LIGHTNING        RINDGE                  42.75N 72.02W
07/16/2010                   CHESHIRE           NH   AMATEUR RADIO

            *** 2 INJ *** ONE ADULT AND ONE CHILD STRUCK BY
            LIGHTNING. MINOR INJURIES REPORTED.

&&

JWD
Special weather statement, Jul 16, 6:30 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT FRI JUL 16 2010

MAZ004-026-NHZ011-015-162300-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
630 PM EDT FRI JUL 16 2010

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
NORTHEAST OF WINCHENDON...OR ABOUT 7 MILES SOUTH OF JAFFREY...MOVING
EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ASHBURNHAM...NEW IPSWICH...
  MASON...GREENVILLE...LUNENBURG...FITCHBURG AND ASHBY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4279 7169 4257 7173 4263 7214 4281 7210

BELK
Local storm report, Jul 16, 6:50 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
650 PM EDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     PLAINFIELD              42.52N 72.92W
07/16/2010                   HAMPSHIRE          MA   AMATEUR RADIO

            THREE TO FIVE INCH DIAMETER LIMBS DOWN AT A CAMPGROUND
            OFF ROUTE 116.

0613 PM     LIGHTNING        RINDGE                  42.75N 72.02W
07/16/2010                   CHESHIRE           NH   AMATEUR RADIO

            *** 2 INJ *** ONE ADULT AND ONE CHILD STRUCK BY
            LIGHTNING. MINOR INJURIES REPORTED.

0618 PM     LIGHTNING        SUNDERLAND              42.47N 72.58W
07/16/2010                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON MOUNTAIN ROAD.

0624 PM     TSTM WND DMG     SHUTESBURY              42.45N 72.40W
07/16/2010                   FRANKLIN           MA   AMATEUR RADIO

            FIVE INCH DIAMETER LIMBS DOWN ON WENDELL ROAD. WIRES DOWN
            ON SILVER LANE AT 630 PM EDT.

0641 PM     TSTM WND DMG     DEERFIELD               42.55N 72.60W
07/16/2010                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON INTERSTATE 91 NORTHBOUND NEAR EXIT 24.

0642 PM     LIGHTNING        ORANGE                  42.59N 72.30W
07/16/2010                   FRANKLIN           MA   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING ON BURLE AVENUE.

&&

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:58 AM EDTSmall Craft Advisory for Hazardous SeasBOX34 hr
Jul 16, 5:49 PM EDTSpecial Weather StatementBOXFranklin26 min
Jul 16, 6:13 PM EDTSpecial Weather StatementBOXHampshire47 min
Jul 16, 6:28 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Middlesex, Worcester35 min
Jul 16, 6:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester51 min
Jul 16, 6:45 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Jul 16, 7:02 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester32 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester60 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester45 min
Jul 16, 7:51 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester43 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2010Severe Thunderstorm Warnings in Massachusetts, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.